Osteonecrosis (ON) is a well-known complication in patients with systemic lupus erythematosus (SLE) often associated with steroid therapy. In a cohort of 280 SLE patients followed over the last 10 years, seven patients developed symptomatic ON, one of them after septic arthritis of the hip. Two other patients developed ON several years after discontinuing steroids. One patient developed ON of both humeral and femoral heads within a few months after the diagnosis of SLE. When we compared the cumulative steroid doses taken by our patients with those described in other reports (43,700 mg and 45,300 mg, respectively), our patients received less steroids (38,834 mg). We found no increased frequency of Raynaud's phenomenon, leukopenia, anti-phospholipid antibodies, or a flare of SLE activity in our patients with ON, factors which have been reported to be associated with ON. Various pathogenic mechanisms, which could lead to ON in SLE patients are discussed.